At the end of last summer I got this strange breakout on my chin and around my mouth. I tried to just deal with it myself for a little while (which actually ended up making it worse) before asking my doctor about it. Turns out it was Perioral Dermatitis and I needed to use a topical antibiotic to get rid of it - for nine weeks! Today I am done, nine weeks was a long time.
The funny thing with this rash was that is was self caused, by accident. I have a steroid cream that I use sometimes when the dry skin around 'my hoof' ankle bone gets bad. My doctor suspects that at some point after applying it, I touched my mouth area which brought about the rash. Then I made it worse because I thought this red bumpy and scaly rash was some type of dry skin so I actually put the steroid cream on it. This would work and it would be gone by the next day but would return a few days later. After that happened for a while I read the container of the steroid cream which said to use it twice a day for seven days - remember this was prescribed for my occasional eczema behind my ears and around my ankles. I decided to diligently follow the steroid instructions which worked; only for it to come back, with a vengeance, after I finished.
When I spoke to my doctor about it at the end of November she said that steroid cream really shouldn't be used on the face and that I needed to use antibiotics to get rid of it now. She could have given me a pill but because I was going to Africa and was needing some pills for that she thought it best if I used a gel antibiotic directly on it. She then said I was going to need to put it on twice a day for nine weeks, and that I wouldn't see improvements until about six weeks of treatment. This was disheartening because the treatment that was technically worsening it would totally clear it in a day.
There was a bit of concern with Africa because the antibiotics would make the area more sensitive to the sun, so I had to be careful to apply the gel early, wait a bit, and then apply lots of sunscreen to my chin so it wouldn't burn. This treatment wasn't a hassle at all, but it probably was the longest I have ever taken medicine for anything, besides the stuff that I take all the time. Glad it is over, but now I am in the habit of applying something to my face twice a day I think I will replace it with moisturizer, or anti-aging serum or something that is good for my skin.